Posted by: Brian (Cape Town) | 2009-10-11


I am sure that this is normally dealt through one of the other expert forums, but there is very little responce there, and you normally give very good advise that is always appreciated. This question has been posed a few times before on various sites with different variations. The responses I have found are all good, but just a bit short of what I am looking for.

I am a 54 year old white male, married for 25 years. I was overweight with hypertension, and on Almoc / Ziak / Prexum. I have lost most of my excess weight (About 30 kgs over 12 months), and now only on Ziak 2,5 g and Amloc 2,5 mg. Blood pressure down to 120/80. Doctor is considering taking me off last of the BP tablets.

About 2 year ago I started with ED problems on occasion. The doc put me on 50mg Viagra. Once I lost weight I needed the Viagra less and less and went 6 months with no problems, having sex two to three times a week. When problems reoccur I go back on 25mg Viagra until my confidence is back, and then no longer use the tablets.

The problem, when it happens is most frustrating for myself, but especially for my wife. I normally have strong erections and strong orgasms. When the problem reoccurs, there is normally no problem getting an erection –  especially during foreplay. The problem will suddenly present itself about 20 to 30 seconds after penetration. This is also normally after becoming very wet during foreplay.

The sudden losing of the erection seems to me to be caused by one of two things. The first is I sometimes think of the importance or orgasm for myself to please my wife who would normally have an orgasm at the same time. As I think of this –  I loose the erection. I assume this is “ performance anxiety.”  ? It is no good saying –  do not think of it, because that just puts on more pressure. It is also no good to say try have sex without the goal being to have orgasm. I doubt my wife would feel comfortable knowing from the start that it was planned to end without orgasm.

The second sensation that I sometimes feel is when I am very wet when penetrating. Suddenly the erection is lost. It almost feels like I have ejaculated without having an orgasm. Again very frustrating. Is this a form of premature ejaculation ?

In both cases, if I have taken Viagra beforehand, it is normally possible to achieve an erection again about 30 minutes later –  and finish the job. As you can imagine my wife is not very impressed with doing this- but t is better than leaving both of us very frustrated.

A couple of questions

a) What can you recommend generally ?

b) Is either of the blood pressure tablets having any effect on the ED ?

c) Should I talk further with my doctor, or should I ask him to refer me to a urologist ?

d) Am I suffering from Performance anxiety ?

e) If so –  what recommendation are there for performance anxiety ?

f) Am I suffering from Premature Ejaculation ?

g) Is there any medication that can be taken in conjunction with the Viagra to solve the Premature Ejaculation ?

h) Is being on Viagra at 54 normal ?

Help would really be appreciated, as it is driving myself and my wife crazy

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hallo Brian
Having hypertension and being on blood pressure medication can affect your erections as they are very dependent on the blood flow to the penis and both of these can reduce blood flow to the penis. However, if it is happening only occasionally I don't think this is mostly a physical problem. People with erectile dysfunction usually also do not get morning erections.

I think if you want to see a specialist about this, I would recommend visiting a mens' health clinic

If you think it could be performance anxiety - there are other ways of completing the orgasm for your wife like stimulation with your hand, so do not feel compelled to complete it with penetrative sex. Just continue with manual stimulation of the clitoris and don't make a big thing about it. As you say, it does not happen every time. Sex is not about supposed to be only about performance but also about being loving to each other and this need not always be shown with penetrative sex. You could also experiment with letting her orgasm first and then allowing yourself to orgasm - this will take the stress of "timing" it just right off you!

Premature ejaculation is not the same as becoming wet during foreplay. You will definitely know that you ejaculated ( orgasmed) so I doubt if this is the problem. What you can do is to squeeze the base of the penis to delay ejaculation if you feel that you can't hold it until she is ready.

54 is not too young for Viagra, if it is helpful for you, use it.

Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: John | 2009-10-12

When getting older, one cannot do it any more. Viagra and blood pressure tabs do not go together as I understand my Dr.
If you get it up, take as bonus.
Good luck

Reply to John

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.